Nevada, 2013

Wildfire in Nevada, July 1 to 31, 2013

July 1 to 31, 2013 · NWS VEF · 1 event in 1 county or zone

Lightning sparked the Carpenter One wildfire in the Spring Mountains just outside Las Vegas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Lightning sparked the Carpenter One wildfire in the Spring Mountains just outside Las Vegas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 1, 9:12 AM PST, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 1, 9:12 AM PST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1012 AM PDT MON JUL 1 2013

.SYNOPSIS...EXCESSIVE HEAT WILL CONTINUE THROUGH INDEPENDENCE DAY AS
A STRONG RIDGE OF HIGH PRESSURE HOLDS OVER THE WESTERN STATES. AN
EXCESSIVE HEAT WARNING IS IN PLACE FOR MUCH OF THE AREA THROUGH
THURSDAY EVENING FOR THIS INTENSE AND DANGEROUS HEAT WAVE. ISOLATED
THUNDERSTORMS WILL ALSO BE POSSIBLE EACH DAY...PRIMARILY OVER THE
MOUNTAINS...WITH THE MAIN CONCERNS BEING DRY LIGHTNING AND STRONG
WINDS.
&&

.UPDATE...DEBRIS CLOUDS FROM YESTERDAYS CONVECTION CONTINUES TO MOVE
WESTWARD ACROSS THE CWA WITH CLEARING OVER THE EASTERN PORTION. THIS
IS ALLOWING FOR GOOD HEATING ALREADY. MOST MORNING LOWS WERE UP OVER
THOSE ON SUNDAY THANKS TO THE OVERNIGHT CLOUDS...WHICH WILL PROVIDE
A GOOD STARTING POINT...FOR THE EXCESSIVE HEAT WHICH IS STILL
EXPECTED FOR TODAY.

MEANWHILE MID LEVEL MOISTURE CONTINUES ACROSS MUCH OF THE REGION
WHICH WILL PROVIDE FOR ISOLATED AFTERNOON/EVENING THUNDERSTORMS.
PRECIPITABLE WATER VALUES HAVE RISEN SOMEWHAT...BUT OVERALL EXPECT
ANY RAINFALL TO CONTINUE TO BE LIGHT.

CURRENT SHORT TERM FORECAST REMAINS ON TRACK AND DO NOT PLAN ANY
UPDATES THIS MORNING.
&&

.AVIATION...FOR MCCARRAN...GENERALLY LIGHT WINDS THROUGH 18Z
BECOMING SOUTHEAST LESS THAN 10 KTS THIS AFTERNOON BEFORE TURNING TO
THE SOUTHWEST LESS THAN 10 KTS AFTER 02Z TUESDAY. FEW-SCT CLOUDS AOA
140K FT THROUGH THE MORNING...WHILE ISOLATED THUNDERSTORMS WILL
AFFECT THE PEACH SPRINGS SPRINGS AND MORMON MESA APPROACH CORRIDORS
THROUGH THIS AFTERNOON/EVENING.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS OVER MOST LOCATIONS WILL REMAIN BETWEEN 5 AND 15
KNOTS. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED
OVER THE SOUTHERN SIERRA...SOUTHEAST NEVADA AND NORTHWEST ARIZONA
THROUGH THIS EVENING THEN AGAIN ON TUESDAY. OUTFLOW BOUNDARIES WILL
BE A FACTOR OVER NORTHWEST ARIZONA LATE AFTERNOON AND POSSIBLY
SOUTHERN NEVADA/SOUTHEAST CALIFORNIA IN THE EVENING AND OVERNIGHT.
&&

.PREV UPDATE...
507 AM PDT MON JUL 1 2013
RADAR SHOWING INCREASING RETURNS OVER LAS
VEGAS AND PAHRUMP EXTENDING WEST INTO DEATH VALLEY. TWEAKED MORNING
GRIDS TO REFLECT CURRENT TRENDS. NO OTHER CHANGES AT THIS TIME. &&

.PREV DISCUSSION...
258 AM PDT MON JUL 1 2013

.SHORT TERM...TODAY AND TONIGHT...STRONG HIGH PRESSURE CENTERED OVER
NORTHERN NEVADA WILL BRING SIMILAR CONDITIONS TODAY AS COMPARED TO
YESTERDAY. TEMPERATURES ONCE AGAIN SHOULD EASILY EXCEED EXCESSIVE
HEAT WARNING CRITERIA AND PUSH TOWARD RECORD LEVELS IN MANY AREAS
THIS AFTERNOON. ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED
AGAIN TODAY AND CONTINUE INTO THIS EVENING WITH THE GENERAL STORM
MOTION FROM EAST TO WEST. PWAT VALUES ARE FORECAST NEAR AN INCH
ACROSS THE SOUTHEASTERN CWA BUT THE BULK OF MOISTURE IS IN THE MID
TO UPPER LEVELS. THIS PROFILE SUPPORTS HIGH BASED STORMS WITH THE
BEST POTENTIAL FOR MEASURABLE PRECIP OVER THE MOUNTAINS. THE PRIMARY
THREATS WITH STORMS TODAY WILL BE GUSTY WINDS AND DRY LIGHTNING.

TUESDAY THROUGH THURSDAY EVENING...THE BIG HOT RIDGE DRIFTS NORTH
TUESDAY...PERHAPS AS FAR AS THE NV/ID STATE LINE...BEFORE DRIFTING
BACK SOUTH WEDNESDAY AND THURSDAY IN RESPONSE TO A TROUGH OF LOW
PRESSURE ENTERING THE PACIFIC NORTHWEST. 850 MB TEMPS REMAIN IN THE
MID 30S CELSIUS OVER FAR SOUTHERN NEVADA AND 700 MB TEMPS IN THE
UPPER TEENS...SUPPORTIVE OF TEMPERATURES REACHING OR EXCEEDING
EXCESSIVE HEAT WARNING CRITERIA EACH DAY. PRECIPITABLE WATER OF
THREE QUARTERS TO ONE INCH PLUS AFTERNOON LIFTED INDICES OF PLUS 2
TO MINUS 2 SUGGEST ISOLATED STORMS EACH DAY...FAVORING THE NORTHERN
AND EASTERN CWA IF THE GFS IS RIGHT.

.LONG TERM...FRIDAY THROUGH SUNDAY...THE RIDGE IS LIKELY TO REMAIN
NEARBY...BUT THE MODELS DISAGREE SOMEWHAT ON ITS STRENGTH AND EXACT
PLACEMENT...WHICH IS TO BE EXPECTED IN THE 4-6 DAY TIME FRAME. MADE
MINIMAL CHANGE TO THE PREVIOUS FORECAST...STICKING WITH THE IDEA OF
A VERY SLOW DOWNWARD TREND IN TEMPERATURES /BUT REMAINING SEVERAL
DEGREES ABOVE NORMAL/ AND CHANCES FOR AFTERNOON AND EVENING
THUNDERSTORMS MAINLY OVER THE HIGHER TERRAIN OF THE NORTHERN AND
EASTERN ZONES EACH DAY.

.FIRE WEATHER...ISOLATED HIGH BASED THUNDERSTORMS CAN BE EXPECTED
OVER THE MOUNTAINS EACH AFTERNOON AND EARLY EVENING THIS WEEK.
LIGHTNING CONTINUES TO BE A SIGNIFICANT CONCERN WITH ANY STORMS.
THOUGH STRIKES WILL STILL BE QUITE LIMITED...WILDFIRES WILL BE
EASILY STARTED DUE TO THE EXTREMELY DRY FUELS AND LOW HUMIDITY. SOME
PRECIPITATION WILL BE POSSIBLE WITH STORMS OVER PORTIONS OF SOUTHERN
NEVADA AND NORTHWEST ARIZONA BUT THE CHANCE OF WETTING RAIN REMAINS
VERY LOW.

.CLIMATE...HERE ARE SOME RECORD HIGH TEMPERATURES FROM TODAY THROUGH
WEDNESDAY...FOLLOWED BY THE RECORD HIGH MINIMUMS FOR LAS VEGAS.

LOCATION             7/1         7/2         7/3
-----------------------------------------------------
LAS VEGAS          116/1972    115/1950    116/1937
MT CHARLESTON       94/1988     89/1996     89/1991
BISHOP             105/1999    105/1984    107/1984
BARSTOW-DAGGETT    112/2001    113/2011    115/2001
DEATH VALLEY       125/1990    127/2001    127/2001
NEEDLES            119/2001    120/2001    119/2001
KINGMAN            108/1967    111/1967    109/1907

AND THE RECORD HIGH MINIMUMS FOR LAS VEGAS...

7/1      90/1994
7/2      89/2002
7/3      89/1996

RECORD NUMBER OF CONSECUTIVE DAYS WITH A TEMPERATURE AT LEAST 115
DEGREES AT LAS VEGAS IS 4 DAYS FROM JULY 16 - JULY 19 2005.

RECORD NUMBER OF CONSECUTIVE DAYS WITH A TEMPERATURE AT LEAST 110
DEGREES AT LAS VEGAS IS 10 DAYS FROM JUNE 17 - JUNE 26 1961.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...EXCESSIVE HEAT WARNING UNTIL 11 PM PDT THURSDAY FOR
     NVZ014>022.
AZ...EXCESSIVE HEAT WARNING UNTIL 11 PM MST THURSDAY FOR
     AZZ001>003-036.
CA...EXCESSIVE HEAT WARNING UNTIL 11 PM PDT THURSDAY FOR CAZ519>527.
&&

UPDATE...JENSEN
PREV UPDATE...MORGAN
PREV DISCUSSION...SALMEN/MORGAN

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 1, 2:18 AM PST, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
318 AM PDT MON JUL 1 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-020700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
318 AM PDT MON JUL 1 2013 /318 AM MST MON JUL 1 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

VERY HOT WEATHER WILL CONTINUE TODAY...AND AN EXCESSIVE HEAT WARNING
REMAINS IN EFFECT FOR AREAS BELOW 6000 FEET. ISOLATED THUNDERSTORMS
ARE ALSO POSSIBLE MAINLY IN THE AFTERNOON AND EVENING...AND THE MAIN
THREATS WILL BE DRY LIGHTNING AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROLONGED HEAT WAVE WILL PERSIST THROUGH MUCH OF THE WEEK...AND
THE EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH INDEPENDENCE
DAY. ISOLATED THUNDERSTORMS WILL BE POSSIBLE MAINLY IN THE
AFTERNOONS AND EVENINGS. DRY LIGHTNING AND STRONG WINDS WILL BE THE
MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO
STANDARD OPERATING PROCEDURES.

MORGAN

In the hours before

Local storm report, Jul 1, 8:40 AM PST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
940 AM PDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     TSTM WND DMG     KINGMAN                 35.21N 114.03W
07/01/2013                   MOHAVE             AZ   TRAINED SPOTTER

            THUNDERSTORM WINDS TORE AN AWNING OFF A MOBILE HOME.

&&

STACHELSKI
Local storm report, Jul 1, 11:21 AM PST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1221 PM PDT MON JUL 01 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     EXCESSIVE HEAT   1 NE STOVEPIPE WELLS    36.61N 117.13W
06/28/2013  M125 F           INYO               CA   NEWSPAPER

            *** 2 INJ *** TWO PEOPLE WERE TREATED FOR HEAT-RELATED
            INJURIES AT THE SAND DUNES IN DEATH VALLEY AFTER THEY
            WENT HIKING. BOTH WERE FLOWN OUT BY HELICOPTER WITH ONE
            IN SERIOUS CONDITION.

&&

STACHELSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Spring Mountains

When
July 1, 12:00 PM PST to July 31, 11:59 PM PST
Where
Spring Mountains forecast zone
Property damage
$1.0 million
Reported by
Fire Department/Rescue
Coordinates
37.129, -115.743 (the zone’s center; the record gives no point)

Lightning sparked the Carpenter One Wildfire in the Spring Mountains on July 1st. The fire burned a total of 27,881 acres and six structures, and burned well into August before finally being 100% contained.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2013Every state in 2013This day in weather historyWarnings in Nevada, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468672.